Some people have allergic reactions to blood received during a transfusion, even when given the right blood type. In these cases symptoms include hives and itching. Like most allergic reactions, this can be treated with antihistamines. However, a doctor should be consulted if the reaction becomes serious.
Developing a fever after a transfusion is not serious. A fever is your body’s response to the white blood cells in the transfused blood. However, it can be a sign of a serious reaction if the patient is also experiencing nausea or chest pain. Patients should consult their doctors if other symptoms or side effects are present.
Acute Immune Hemolytic Reaction
An acute immune hemolytic reaction is a very serious, but rare, reaction caused by a patient’s body attacking the transfused red blood cells. The attack triggers a release of a substance that damages the kidneys. This is often the case when the donor blood is not a proper match with the patient’s blood type. Symptoms include nausea, fever, chills, chest and lower back pain, and dark urine.